Tennessee, 2024

Tornado and Flash Flooding in Tennessee, May 14, 2024

May 14, 2024 · NWS OHX · 15 events in 9 counties and zones

An active pattern across Middle Tennessee continued on May 14, 2024, as yet another line of thunderstorms moved across the area. The primary threat with these thunderstorms were damaging winds with several reports of downed trees received across Giles County, Marshall County, Bedford County, and Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An active pattern across Middle Tennessee continued on May 14, 2024, as yet another line of thunderstorms moved across the area. The primary threat with these thunderstorms were damaging winds with several reports of downed trees received across Giles County, Marshall County, Bedford County, and Coffee County. Very slow-moving thunderstorms also produced flash flooding across portions of Stewart County. This activity was also responsible for one EF-0 tornado near Ethridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 14, 11:30 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 14, 11:30 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1230 PM CDT Tue May 14 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1129 AM CDT Tue May 14 2024

Light showers continue across our west and some new showers have
developed across our southeast. The main focus of the forecast is
this afternoon as we monitor the potential for a few strong to
severe thunderstorms. The biggest question is will the atmosphere
be allowed to destabilize enough for strong convection to happen?
Looking to our west, there are pockets of clearing in the clouds,
so if that trend continues east behind these ongoing showers,
then we'll likely be able to achieve higher instability. Another
question is will enough dry air filter in aloft to increase our
lapse rates? Profiles are pretty saturated this morning, so
unless more dry air builds in in the mid-levels, this will also
hurt strong thunderstorm development. The line of thunderstorms has
developed over northern MS and western TN and is moving east-
northeast towards ours area.

IF we are able to destabilize and lapse rates steepen a bit more
to get a good updraft going, storms will have the potential to
produce damaging winds and hail. The latest short-term guidance
suggests that our atmosphere will destabilize with surface-based
instability values near 2000 J/Kg and mid-level instability (for
hail potential) near 1500 J/Kg this afternoon. 0-6km shear is
still on the low-ish side on most of the new models; between 25-30
kts, but that's still enough for thunderstorms to work with.
Models show mid-level lapse rates reaching 7 C/km or a touch
higher, specifically across our southeastern counties. For the
wind threat, DCAPE and PWAT values are quite high for this
afternoon, lending to the thought of some heavy downpours coming
out of the storms, increasing wind potential. In terms of tornado
threat, 0-1km storm-relative helicity values are showing at or
below 100 ms2/s2, so tornadoes are lower on the list of threats
today. I'm hesitant to say the threat is zero because the
ingredients are there, even if some are a bit lacking. Regardless,
be weather aware this afternoon in the event a warning be issued
for your area! Timing of thunderstorm impacts looks to be from 1pm to
7 or 8pm tonight.

A cold front is expected to push across the area later tonight, and
as the surface low continues to spin out of the area, some scattered
showers can be expected to linger into the day Wednesday.

&&

.LONG TERM...
(Wednesday Night through next Tuesday)
Issued at 1129 AM CDT Tue May 14 2024

Shower activity will decrease and things should mostly clear out
come Wednesday night. A ridge will quickly build in aloft that will
help squeeze our temperatures up into the mid 80s by Thursday and
also give us a rain-free day. But as quickly as that ridge moves in,
it moves out, and we'll be on to our next round of unsettled weather
Friday and into the weekend. Rainfall amounts this weekend are near
1".

Weekend temperatures look to hang right around 80, warming into
the mid 80s by Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue May 14 2024

Low cigs will rise to VFR early this afternoon ahead of a line of
scattered showers and thunderstorms. The line will move from west
to east from 20z to 02z. IFR/LIFR conditions can be expected in
any thunderstorms due to low cigs, low vis, and heavy rain. Gusty
winds will also be possible with any thunderstorms. Things will
dry out by the overnight and we could see some patchy fog develop
towards daybreak mainly in areas to the west of Nashville.
Scattered showers and isolated thunderstorms are expected tomorrow
late morning into the afternoon. Southerly winds up to 10 knots
becoming westerly overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  77  62  84 /  50  60  10  10
Clarksville    60  75  59  82 /  50  50  10  10
Crossville     57  70  57  77 / 100  90  20  10
Columbia       60  77  59  84 /  40  50  10  10
Cookeville     59  71  59  78 /  90  90  20  10
Jamestown      57  71  57  76 / 100  90  20  10
Lawrenceburg   61  76  59  83 /  50  50  10  10
Murfreesboro   61  77  59  83 /  60  70  10  10
Waverly        59  76  58  83 /  40  50  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....Mueller

In the hours before

Special weather statement, May 14, 1:37 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
237 PM CDT Tue May 14 2024

TNZ057-142000-
Hickman TN-
237 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HICKMAN COUNTY THROUGH
300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Centerville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Centerville, Nunnelly, and Pinewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3578 8772 3584 8772 3598 8747 3580 8732
      3569 8768 3578 8773
TIME...MOT...LOC 1936Z 242DEG 25KT 3580 8764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 14, 1:46 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
246 PM CDT Tue May 14 2024

TNZ093-142015-
Wayne TN-
246 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE COUNTY THROUGH
315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Waynesboro, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3549 8775 3540 8761 3528 8791 3539 8798
      3540 8797 3541 8797 3541 8798 3542 8800
TIME...MOT...LOC 1946Z 241DEG 25KT 3538 8787

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 14, 2:10 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
310 PM CDT Tue May 14 2024

TNZ025-057-142045-
Hickman TN-Dickson TN-
310 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL DICKSON AND HICKMAN
COUNTIES THROUGH 345 PM CDT...

At 310 PM CDT, the public reported a cluster of strong thunderstorms
near Centerville, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Public.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Dickson, Centerville, Bon Aqua, Pinewood, Primm Springs, Lyles, and
Nunnelly.

This includes Interstate 40 between mile markers 163 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3607 8740 3586 8721 3576 8723 3565 8758
      3582 8769
TIME...MOT...LOC 2010Z 242DEG 18KT 3578 8755

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

cc
Special weather statement, May 14, 2:18 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
318 PM CDT Tue May 14 2024

TNZ093-142045-
Wayne TN-
318 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE COUNTY THROUGH
345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, or 13 miles west of Waynesboro, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waynesboro, Clifton, and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3539 8802 3540 8797 3542 8798 3547 8788
      3547 8784 3549 8780 3549 8775 3548 8770
      3533 8758 3516 8798 3529 8798 3530 8800
      3530 8802 3535 8801 3536 8802
TIME...MOT...LOC 2017Z 239DEG 28KT 3529 8798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

cc
Special weather statement, May 14, 2:42 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
342 PM CDT Tue May 14 2024

TNZ058-093-094-142115-
Lawrence TN-Wayne TN-Lewis TN-
342 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LEWIS...WAYNE AND
WESTERN LAWRENCE COUNTIES THROUGH 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waynesboro to 7 miles northwest of
Underwood-Petersville. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lawrenceburg, Hohenwald, Waynesboro, Loretto, Collinwood, St. Joseph,
Gordonsburg, Henryville, Westpoint, Iron City, and Cypress Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3501 8786 3540 8788 3559 8741 3501 8735
TIME...MOT...LOC 2041Z 242DEG 35KT 3537 8780 3496 8778

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

cc
Special weather statement, May 14, 2:46 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
346 PM CDT Tue May 14 2024

TNZ005-142115-
Stewart TN-
346 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEWART COUNTY THROUGH
415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wranglers Campground, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
      3653 8794 3664 8802 3668 8798
TIME...MOT...LOC 2046Z 240DEG 12KT 3661 8793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CC

The radar

The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Lewis

When
May 14, 2:47 PM CST
Where
Lewis County, 2 mi SE of Hohenwald
Measured
1 in hail
Reported by
Public
Coordinates
35.529, -87.545

Estimated one inch hail was reported from a severe thunderstorm in Hohenwald.

Tornado, Lawrence

When
May 14, 3:16 PM CST to 3:22 PM CST
Where
Lawrence County, 0.99 mi ENE of Webber City to 3.39 mi ESE of Alexander Spgs
Rating
EF0
Path length
3.62 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.355, -87.284

An EF-0 tornado touched down on Paige Road north of Ethridge and moved eastward along E Edan Rd and Marcella Falls Road before lifting near the Giles County line. Damage primarily consisted of numerous trees that were snapped, uprooted, or lost significant branches. A few farm outbuildings were destroyed, and a few houses had damage to the roof or flashing peeled off. Damages are a rough estimate.

Thunderstorm Wind, Giles

When
May 14, 3:32 PM CST
Where
Giles County, 2.77 mi S of Yokley
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
35.380, -87.128

Severe thunderstorm winds damaged a farm on Smith Hollow Road at Campbellsville Pike near Lynnville. A silo fell into a swimming pool and several trees were also blown down. Damages are a rough estimate.

Hail, Maury

When
May 14, 3:33 PM CST
Where
Maury County, 3 mi W of Columbia
Measured
0.75 in hail
Reported by
Public
Coordinates
35.620, -87.103

Penny size hail was reported just west of Columbia.

Flash Flood, Stewart

When
May 14, 3:58 PM CST to 6:05 PM CST
Where
Stewart County, 0.89 mi NW of Bumpus Mills to 1.69 mi NW of Bumpus Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.610, -87.830

Heavy rain caused flash flooding in Bumpus Mills with flooding reported on Highway 120 and Tobacco Port Road. Damages are unknown.

Thunderstorm Wind, Marshall

When
May 14, 4:00 PM CST
Where
Marshall County, 0.37 mi ESE of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.528, -86.824

Severe thunderstorm winds downed a tree on Highway 41A near Lewisburg. Damages are a rough estimate.

Thunderstorm Wind, Marshall

When
May 14, 4:00 PM CST
Where
Marshall County, 1.19 mi W of Belfast
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.420, -86.741

Severe thunderstorm winds downed a tree on Snake Creek Road near Lewisburg. Damages are a rough estimate.

Thunderstorm Wind, Marshall

When
May 14, 4:00 PM CST
Where
Marshall County, 0.52 mi W of Duncanville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.450, -86.859

Severe thunderstorm winds downed a tree on Webb Road near Lewisburg. Damages are a rough estimate.

Flash Flood, Stewart

When
May 14, 4:05 PM CST to 6:05 PM CST
Where
Stewart County, 2.76 mi N of New Haven to 2.69 mi N of New Haven
Cause
Heavy Rain
Reported by
Public
Coordinates
36.540, -87.800

Heavy rain caused flash flooding in Stewart County with a baseball park on Highway 79 reported to be underwater. Damages are unknown.

Thunderstorm Wind, Coffee

When
May 14, 4:36 PM CST
Where
Coffee County, 0.61 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.429, -86.241

Severe thunderstorm winds downed a tree on Cascade Hollow Road in Normandy. Damages are a rough estimate.

Thunderstorm Wind, Bedford

When
May 14, 4:37 PM CST
Where
Bedford County, 1.13 mi E of Normandy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.452, -86.260

Severe thunderstorm winds downed trees on Normandy Road and along Highway 269 in Normandy. Damages are a rough estimate.

Thunderstorm Wind, Bedford

When
May 14, 4:40 PM CST
Where
Bedford County, 0.71 mi NNE of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.480, -86.297

Severe thunderstorm winds downed a tree on Highway 269 in Normandy. Damages are a rough estimate.

Thunderstorm Wind, Coffee

When
May 14, 4:40 PM CST
Where
Coffee County, 0.9 mi NE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.440, -86.219

According to the Coffee County Highway Department, severe thunderstorm winds downed several trees across southwest parts of the county, including Riley Creek Road, Cedar Point Road, and Oak Hill Road. Damages are a rough estimate.

Thunderstorm Wind, Coffee

When
May 14, 5:05 PM CST
Where
Coffee County, 0.13 mi WNW of Shady Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.621, -85.982

According to the Coffee County Highway Department, severe thunderstorm winds downed several trees across eastern portions of the county, including Casey Road and Bell Road. Damages are a rough estimate.

Thunderstorm Wind, White

When
May 14, 6:05 PM CST
Where
White County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.930, -85.470

Severe thunderstorm winds downed several trees and power poles across White County. Damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyThe tornado archive for Tennessee, 2024Warnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167993, 1168006, 1167995, 1167994, 1168008, 1167996, 1167997, 1167998, 1168007, 1168000, 1168001, 1167999, 1168003, 1168004, 1168005.